Georgia, 2018Flash Flooding and Hail in Georgia, April 23, 2018
April 23, 2018 · NWS FFC · 11 events in 8 counties and zones
A strong cold front associated with a deep upper-level low swept across the region. Moderate instability and strong mid-level winds combined to produce scattered severe thunderstorms across portions of central and east Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front associated with a deep upper-level low swept across the region. Moderate instability and strong mid-level winds combined to produce scattered severe thunderstorms across portions of central and east Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 23, 1:37 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 23, 1:37 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
237 PM EDT Mon Apr 23 2018
.SHORT TERM /Tonight through Tuesday Night/...
Low pressure remains centered across SE MO/SW TN/W KY this afternoon
with a secondary area of low pressure across eastern AL. A warm
front extends eastward from the secondary area of low pressure
across south central GA. The widespread...steadier rainfall...has
moved off to the east of the CWFA this afternoon. However, scattered
to numerous showers and isolated thunderstorms have developed across
the outlook area.
The ongoing convection should continue during the heating of the
day, but coverage is expected to begin diminishing after sunset.
Storms have blossomed, especially where the clouds have
thinned/cleared out. The atmos remains very moist and CAPES south of
the warm front are between 1000-1500 J/Kg. The mid level lapse rates
are marginal, but 500mb analysis shows a shear axis situated right
over the Interstate 85 corridor. PWATS have decreased a little, but
still remain an inch or more across the CWFA, so locally heavy
rainfall will remain possible. A few storms could be strong and
there is some potential for an isolated severe thunderstorm. The
primary mode for any severe weather would be damaging wind gusts and
large hail. Can't rule out an isolated brief tornado. Scattered
convection is also anticipated on Tuesday.
Will be extending the current Flood Watch through midnight.
NListemaa
.LONG TERM /Wednesday through Monday/...
Extended forecast continues to be on track. Have made adjustments
to pops and wx grids early in the period given the slight change
in timing with the late week system. Otherwise, have massaged
max/min temperatures to account for the latest model trends.
Otherwise, previous forecast discussion follows.
31
/Issued 519 AM EDT Mon Apr 23 2018/
Aside from some lingering slight pops across the north for Tuesday
night into Wednesday with the departing low from the short term,
the main focus will be on two shortwaves set to traverse the
region later in the week. Guidance is coming into much better
agreement with the features and have a higher amplitude wave that
nearly cuts off as it digs farther south into the Mississippi
Valley for Thursday. The translated sfc low does try to show a bit
more organization than previous runs and progged CAPE values are
enough to include slight chance thunder mention (most likely
elevated given the position of the low).
The second shortwave looks to quickly dig into the region for
Friday night/early Saturday with an almost identical evolution as
the Thursday wave. Kept pops lower with this given how far out in
the fcst, though future updates may very well raise chances if
subsequent runs maintain consensus.
Temps generally slightly below climo norms through fcst period.
Most days with upper 40s to low 50s for mins and upper 60s to low
70s for maxs.
Baker
&&
.AVIATION...
18Z Update...
Scattered to numerous showers will continue to impact ATL through
the early evening hours. Do think activity will diminish a bit
after sunset with a period of dry conditions for the remainder of
the overnight. Do think sct shra will develop once again tomorrow.
Isolated thunderstorms are possible this afternoon, but think
chances are too small to mention at this time. Will handle in
further amds/tempos. A wind shift to the SW should occur between
03z and 05z tonight. A brief period of IFR cigs possible right
around 12z.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 56 72 53 74 / 70 30 20 5
Atlanta 56 69 55 70 / 70 40 20 10
Blairsville 52 66 50 65 / 90 60 30 20
Cartersville 53 69 53 70 / 70 40 20 10
Columbus 55 73 56 75 / 20 30 10 5
Gainesville 55 69 54 70 / 80 40 30 10
Macon 55 74 54 76 / 50 30 10 5
Rome 53 70 53 70 / 70 40 20 20
Peachtree City 53 71 53 72 / 60 30 20 5
Vidalia 59 77 58 78 / 60 20 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight EDT tonight for the following zones:
Banks...Catoosa...Dade...Dawson...Fannin...Forsyth...Gilmer...
Hall...Jackson...Lumpkin...Madison...Murray...Pickens...Towns...
Union...Walker...White...Whitfield.
&&
SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 1:45 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Mon Apr 23 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Mon Apr 23 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Flooding potential will linger into this evening across portions
of north Georgia. The Flood Watch in this area has been extended
through Midnight.
Isolated strong to severe storms are possible in parts of the east
today. The main threats are hail and damaging winds. A brief
tornado or two are possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Several other disturbances look to push across the area later in
the week - the first on Thursday and the second possible for
late Friday into Saturday. For now have included a slight chance
of thunderstorms with the Thursday system. There is still
uncertainty on timing and strength of these systems so please
monitor future updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but spotters are encouraged to
report any damage or significant weather.
In the hours before
Special weather statement, Apr 23, 1:21 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
221 PM EDT MON APR 23 2018
GAZ084-085-097-231845-
Wilkinson GA-Johnson GA-Laurens GA-
221 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...WESTERN
JOHNSON AND NORTHWESTERN LAURENS COUNTIES UNTIL 245 PM EDT...
At 220 PM EDT...a strong thunderstorm was over Dudley, or 10 miles
west of Dublin...moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dudley, Montrose, Chappells Mill and Tuckers Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3251 8309 3257 8316 3279 8297 3278 8296
3276 8296 3277 8293 3267 8278
TIME...MOT...LOC 1820Z 236DEG 12KT 3258 8308
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 23, 1:38 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT MON APR 23 2018
GAZ058-059-231915-
Butts GA-Jasper GA-
238 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTTS AND WESTERN JASPER
COUNTIES UNTIL 315 PM EDT...
At 237 PM EDT...a strong thunderstorm was over Indian Springs State
Park, or near Jackson...moving northeast at 20 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jackson, Flovilla, Indian Springs State Park, Turtle Cove and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3339 8389 3339 8388 3337 8386 3338 8384
3334 8374 3320 8388 3320 8399 3321 8401
TIME...MOT...LOC 1837Z 216DEG 17KT 3323 8394
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 23, 1:47 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
247 PM EDT MON APR 23 2018
GAZ047-048-231915-
Walton GA-Newton GA-
247 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALTON AND NORTHEASTERN
NEWTON COUNTIES UNTIL 315 PM EDT...
At 247 PM EDT...a strong thunderstorm was over Starrsville, or near
Covington...moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Covington, Social Circle, Jersey, Starrsville and Brick Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3365 8364 3360 8368 3349 8384 3352 8390
3374 8380
TIME...MOT...LOC 1847Z 217DEG 12KT 3354 8384
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 23, 2:14 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT MON APR 23 2018
GAZ047-048-231945-
Walton GA-Newton GA-
314 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON AND
NORTHEASTERN NEWTON COUNTIES UNTIL 345 PM EDT...
At 313 PM EDT...a strong thunderstorm was over Brick Store, or near
Covington...moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and pea sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Monroe, Covington, Social Circle, Herndonville, Ebenezer, Brick Store
and Pannell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3374 8357 3372 8358 3363 8368 3358 8375
3361 8384 3379 8374
TIME...MOT...LOC 1913Z 215DEG 13KT 3363 8378
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 23, 2:44 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT MON APR 23 2018
GAZ045-046-057-232015-
De Kalb GA-Rockdale GA-Henry GA-
344 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHWESTERN ROCKDALE AND NORTHWESTERN HENRY COUNTIES UNTIL 415 PM
EDT...
At 343 PM EDT...a strong thunderstorm was over Flippen, or near
McDonough...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Conyers, Stockbridge, Hidden Valley Park, Panola Mountain State Park,
Flippen, Richardson Park, Arabia Mountain and Eagles Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3346 8418 3350 8427 3372 8418 3365 8401
TIME...MOT...LOC 1943Z 216DEG 16KT 3350 8418
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Apr 23, 2:50 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT MON APR 23 2018
GAZ097-232015-
Laurens GA-
350 PM EDT MON APR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAURENS COUNTY UNTIL 415
PM EDT...
At 349 PM EDT...a strong thunderstorm was over Dexter, or 11 miles
southwest of Dublin...moving northeast at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Harlow and Brewton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3242 8314 3249 8317 3250 8316 3271 8292
3271 8289 3251 8271 3237 8309
TIME...MOT...LOC 1949Z 233DEG 22KT 3246 8308
HAIL...0.25IN
WIND...40MPHEvent by event
8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Henry
- When
- April 23, 2:54 PM EST to 3:00 PM EST
- Where
- Henry County, 1.46 mi ENE of Stockbrdg Beryhil Ar
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.537, -84.156
The Henry County Emergency Manager reported a large tree blown down near the intersection of Bent Arrow Drive and Lookout Way.
Thunderstorm Wind, Morgan
- When
- April 23, 3:42 PM EST to 3:57 PM EST
- Where
- Morgan County, 1.63 mi S of Beacon Hgts to 0.88 mi ESE of Buckhead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.556, -83.433
The Morgan County Emergency Manager reported a few trees blown down from the Madison area to Buckhead, including along Bethany Road and along Saffold Road.
Thunderstorm Wind, Greene
- When
- April 23, 4:07 PM EST to 4:27 PM EST
- Where
- Greene County, 2.59 mi S of Greshamville to 1.78 mi ENE of Greshamville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.593, -83.320
The Greene County Emergency Manager reported a few trees blown down across the northwestern portion of the county, including along Reid Duvall Road near Highway 278, near the intersection of Swords Road and Staci Drive, and along C M Copeland Road.
Hail, Emanuel
- When
- April 23, 5:06 PM EST to 5:16 PM EST
- Where
- Emanuel County, 1.4 mi ESE of Swainsboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.592, -82.308
The Emanuel County Emergency Manager reported quarter size hail in Swainsboro.
Thunderstorm Wind, Telfair
- When
- April 23, 5:12 PM EST to 5:25 PM EST
- Where
- Telfair County, 0.29 mi SE of Mc Rae to 0.19 mi E of Scotland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.067, -82.897
The Telfair County Emergency Manager reported numerous trees and power lines blown down from McCrae to Scotland, including on Oak Street near the McCrae County Courthouse and around the intersection of Highway 149 and Old Scotland Road.
Thunderstorm Wind, Wheeler
- When
- April 23, 5:34 PM EST to 5:39 PM EST
- Where
- Wheeler County, 3.98 mi N of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.068, -82.730
The Wheeler County Emergency Manager reported several trees blown down around the intersection of Scotland Road and Springhill Road.
Thunderstorm Wind, Emanuel
- When
- April 23, 5:48 PM EST to 6:00 PM EST
- Where
- Emanuel County, 1.01 mi NW of Garfield
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.660, -82.113
The Emanuel County 911 center reported a tree blown down on Canoochee Garfield Road.
Thunderstorm Wind, Montgomery
- When
- April 23, 6:11 PM EST to 6:21 PM EST
- Where
- Montgomery County, 0.71 mi NNW of Mc Gregor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.209, -82.506
The Montgomery County Emergency Manager reported several trees blown down between Mt. Vernon and Higgston.
Thunderstorm Wind, Toombs
- When
- April 23, 6:23 PM EST to 6:28 PM EST
- Where
- Toombs County, 0.64 mi NNW of Vidalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.228, -82.426
The Toombs County Emergency Manager reported a few trees blown down around the intersection of Highway 292 and Fowler Street and damage to the roof of Vidalia High School nearby.
Flash Flood, Greene
- When
- April 23, 7:45 PM EST
- Where
- Greene County, 1.88 mi W of Greshamville to 1.32 mi SW of Greshamville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.629, -83.353
Greene County Emergency Managers reported water over C M Copeland Road and Reid Duvall Road near Greshamville.
Flash Flood, Greene
- When
- April 23, 7:50 PM EST
- Where
- Greene County, 2.69 mi ESE of Greshamville to 2.93 mi ESE of Greshamville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.614, -83.277
Greene County Emergency Manager reported water covering Quail Trail Road near Arrowhead Road, along the east bank of upper portion of Lake Oconee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, April 23, 20182 deaths · 1 event
- Flooding in Iowa, April 23 to 30, 2018$200,000 · 2 events
- Tornado in Florida, April 23, 2018$50,000 · EF0 · 1 event
- Flash Flooding and Hail in Tennessee, April 23, 2018$23,000 · 1 in hail · 8 events
- Strong Wind in Virginia, April 23, 2018$20,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 201858 kt wind · 7 events
- Flood and Damaging Winds in Georgia, April 23, 2018$6,000 · 58 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 20184 events
- Winter Storm in Montana, April 23 to 24, 20183 events
- Flooding in Kentucky, April 23 to 24, 2018$5,000 · 3 events
- High Wind in Tennessee, April 23, 201857 kt wind · 2 events
- Flooding in Minnesota, April 23 to 30, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744081, 744085, 744087, 744079, 744088, 744089, 744096, 744097, 744102, 744117, 744118.